Open Access
February 2005 Large deviations for a class of nonhomogeneous Markov chains
Zach Dietz, Sunder Sethuraman
Ann. Appl. Probab. 15(1A): 421-486 (February 2005). DOI: 10.1214/105051604000000990


Large deviation results are given for a class of perturbed nonhomogeneous Markov chains on finite state space which formally includes some stochastic optimization algorithms. Specifically, let {Pn} be a sequence of transition matrices on a finite state space which converge to a limit transition matrix P. Let {Xn} be the associated nonhomogeneous Markov chain where Pn controls movement from time n−1 to n. The main statements are a large deviation principle and bounds for additive functionals of the nonhomogeneous process under some regularity conditions. In particular, when P is reducible, three regimes that depend on the decay of certain “connection” Pn probabilities are identified. Roughly, if the decay is too slow, too fast or in an intermediate range, the large deviation behavior is trivial, the same as the time-homogeneous chain run with P or nontrivial and involving the decay rates. Examples of anomalous behaviors are also given when the approach PnP is irregular. Results in the intermediate regime apply to geometrically fast running optimizations, and to some issues in glassy physics.


Download Citation

Zach Dietz. Sunder Sethuraman. "Large deviations for a class of nonhomogeneous Markov chains." Ann. Appl. Probab. 15 (1A) 421 - 486, February 2005.


Published: February 2005
First available in Project Euclid: 28 January 2005

zbMATH: 1072.60017
MathSciNet: MR2115048
Digital Object Identifier: 10.1214/105051604000000990

Primary: 60J10
Secondary: 60F10

Keywords: geometric cooling , glassy models , large deviations , Markov , nonhomogeneous , optimization

Rights: Copyright © 2005 Institute of Mathematical Statistics

Vol.15 • No. 1A • February 2005
Back to Top